Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 60, NWS Nashville, TN

December 16, 2019Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 16, 2019, 3:14 AM CST for Sumner County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2019, 3:14 AM CST (09:14 UTC)
Expired
Dec 16, 2019, 5:33 AM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Sumner County, TN

The radar

The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 590 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
590 m²/s²
0-3 km storm-relative helicity
913 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WGUS54 KOHX 160914
FFWOHX
TNC165-161215-
/O.NEW.KOHX.FF.W.0060.191216T0914Z-191216T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
314 AM CST Mon Dec 16 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Sumner County in Middle Tennessee...

* Until 615 AM CST.

* At 314 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Gallatin, Hendersonville, Westmoreland, Bledsoe Creek State Park,
  Cottontown and Bethpage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3657 8622 3645 8624 3645 8627 3636 8627
      3635 8635 3636 8637 3635 8638 3632 8661
      3649 8661

FLASH FLOOD...RADAR INDICATED

$$

Rose
1 follow-up statement
688 
WGUS74 KOHX 161133
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
533 AM CST Mon Dec 16 2019

TNC165-161142-
/O.CAN.KOHX.FF.W.0060.000000T0000Z-191216T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-
533 AM CST Mon Dec 16 2019

...THE FLASH FLOOD WARNING FOR CENTRAL SUMNER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3657 8622 3645 8624 3645 8627 3636 8627
      3635 8635 3636 8637 3635 8638 3632 8661
      3649 8661

$$

Rose

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 2:02 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 16, 2:02 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
202 AM CST Mon Dec 16 2019

.DISCUSSION...

Models have not changed too much with timing, severe potential,
and location of the fronts/heavy rain axis for today. Soundings
are still indicating very high PWATs of 1.2 to 1.4 inches during
the day today, which as mentioned in yesterday's discussion is in
the 75th to 99th percentile for today. Model consensus has 1 to 3
inches of rain across the area, with 2 to 3 inches oriented
southwest to northeast from the I-40 corridor in the west, through
the Nashville area and northward, and continues northeast towards
the northern Plateau counties.

The warm front is currently crawling its way northward, and
there's already a pretty tight temp gradient with low 60s south of
the front and low 40s north of the front in northwest zones. Upper
trough is still well off to the west developing in the Plains.
Shortwave activity ahead of the main trough as well as a Midwest
shortwave are adding upper level support to the convection along
the front. Showers and thunderstorms are riding the front from
southwest to northeast thanks to the strong southwesterly flow
aloft running parallel to the front. Training of these storms is
putting down some pretty good rainfall already, but the warm front
should continue northward a bit further and help push heavier
rain northward as well before moving south and east as the cold
front inches closer. CAMs have some weakening of the convection
later this morning before it re-intensifies by mid morning for a
much needed break in the rain for northwest zones. If the
convection does not weaken, then amounts will have to be raised
for northwest zones and will increase the flooding threat for that
area.

Flood threat is still pretty high for the areas that are in the 2
to 3 inch rain axis today, especially if the front stalls and
allows for more training of convection over a smaller area. As
mentioned before the very high PWATs are fueled by the strong
southwesterly flow aloft and very strong LLJ this morning pumping
in additional moisture to the area. Standardized anomalies are
highlighting the area when looking at PWAT, winds, and moisture
advection from the early afternoon to early evening. This is
likely the timeframe where flash flood risk will be highest, and
rivers/creeks rising should push into the evening and overnight
hours.

Severe threat remains from the late morning through the early
evening, with best chances along and south of I-40. This area will
be in the warm sector the longest, and should be able to weaken
the low level inversion set up by the cooler air north of the
front. Strong wind gusts is still the main threat with very strong
deep layer shear and MLCAPE values around 500 J/kg maximized in
the mid to late afternoon. Areas that still have a low level
inversion will have a tough time getting strong wind gusts to the
surface, so again along and south of I-40 on the warm side of the
front will be more favorable for stronger convection. Hail will
also be possible as long as mid level lapse rates increase
slightly indicated mostly by NAM soundings. Low level hodographs
are very strong as well, with 0-1km shear around 50 knots and
0-3km SRH around 500 m2/s2. Cant rule out an isolated tornado or
two, but with most of the CAPE aloft off the surface, the tornado
threat is low. It will all depend on the location of the warm
front later today and if any storms can get rooted in the surface
with a longer absence of the surface inversion.

Cold front should start working its way through the area this
evening and overnight, bringing rain chances to an end from west
to east. Temps do cool off quickly, but as of right now it looks
like precip will be out of the area by the time a mix could occur.
Some light showers may remain on the Plateau Tuesday morning, but
dry weather will return Tuesday afternoon through most of the
remainder of the forecast. Ridging will move back in by late
Thursday and Friday, so high temps will be back in the 50s. The
ECMWF wants to bring in rain chances early Saturday and through
the day, but the GFS keeps the area dry. Models do agree on
bringing ridging back into the area Sunday and into next week,
which should bring high temperatures into the mid to upper 50s,
and even the low 60s on Christmas Eve.

&&

.AVIATION...
06Z TAF DISCUSSION.

Poor flying conditions expected for the TAF period. As of 05Z the
first batch of rain moving between CKV and BNA. This will continue
to fill in overnight and spread east as conditions become
IFR/LIFR. In addition expect LLWS from 06Z-15Z with gusty winds of
20-25kts. Thunderstorms develop and become widespread during the
afternoon hours. Even after the thunderstorms dissipate conditions
will stay IFR/LIFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  38  42  26  43 /  90 100  10   0   0
Clarksville    47  34  40  24  39 / 100 100  10   0   0
Crossville     61  41  42  22  38 /  70  90  20   0   0
Columbia       65  37  43  24  45 /  90  90  10   0   0
Lawrenceburg   66  37  43  25  46 /  90  90  10   0   0
Waverly        65  36  42  25  44 /  90 100  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........12
Hazardous weather outlook, Dec 15, 5:00 AM CST, 22 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Sun Dec 15 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-161100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Sun Dec 15 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A strong cold front will sweep across Middle Tennessee late
Monday. There is a marginal risk of severe storms with this
system. Strong to severe storms will affect the mid state mainly
during the afternoon and evening. Damaging wind gusts are the
primary threat. There is also a potential for heavy rain and
localized flooding, especially those areas affected by multiple
rounds of storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday.

Rose

In the hours before

Special weather statement, Dec 16, 12:18 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
1218 AM CST Mon Dec 16 2019

TNZ006-007-023-025>027-160700-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
Houston TN-
1218 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...NORTHERN
DICKSON...SOUTHERN MONTGOMERY...NORTHERN CHEATHAM...EASTERN HOUSTON
AND CENTRAL ROBERTSON COUNTIES UNTIL 100 AM CST...

At 1218 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Erin, moving east at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Ashland City, Millersville, Greenbrier, Coopertown,
Ridgetop, Pleasant View, Vanleer, Cedar Hill, Slayden, Cheatham Dam
and Cunningham.

This includes the following highways...
 Interstate 65 near mile marker 105.
 Interstate 24 between mile markers 14 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 8669 3642 8672 3642 8675 3641 8675
      3639 8673 3637 8673 3617 8756 3618 8758
      3633 8765 3663 8680
TIME...MOT...LOC 0618Z 249DEG 46KT 3628 8752

Rose
Special weather statement, Dec 16, 12:57 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
1257 AM CST Mon Dec 16 2019

TNZ007>009-027-029-160745-
Robertson TN-Davidson TN-Trousdale TN-Sumner TN-Macon TN-
1257 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...
SUMNER...WESTERN MACON...NORTHWESTERN TROUSDALE AND CENTRAL ROBERTSON
COUNTIES UNTIL 145 AM CST...

At 1257 AM CST, Doppler radar was tracking a strong thunderstorm near
Ridgetop, or 8 miles south of Springfield, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Springfield, Lafayette, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Westmoreland,
Ridgetop, Cross Plains, Portland, Joelton, Orlinda, Mitchellville,
Black Jack, Bethpage, Oak Grove and Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 97 and 121.
 Interstate 24 between mile markers 34 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3663 8600 3650 8594 3627 8687 3638 8691
      3650 8699 3664 8657 3663 8656 3665 8651
TIME...MOT...LOC 0657Z 249DEG 49KT 3638 8682

Rose
Special weather statement, Dec 16, 1:07 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
107 AM CST Mon Dec 16 2019

TNZ006-023>026-160745-
Dickson TN-Humphreys TN-Cheatham TN-Montgomery TN-Houston TN-
107 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKSON...SOUTHERN
MONTGOMERY...CENTRAL CHEATHAM...HOUSTON AND NORTHERN HUMPHREYS
COUNTIES UNTIL 145 AM CST...

At 107 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Waverly, moving east at 65 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland City, Waverly, Camden, Erin, McEwen, Tennessee Ridge,
Pleasant View, Charlotte, Vanleer, Slayden, Cheatham Dam and
Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3613 8792 3617 8792 3622 8795 3627 8795
      3646 8712 3643 8708 3618 8701 3604 8799
TIME...MOT...LOC 0707Z 256DEG 57KT 3615 8792

Rose
Special weather statement, Dec 16, 1:46 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
146 AM CST Mon Dec 16 2019

TNZ008>010-029-031-160830-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-
146 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...CENTRAL
SUMNER...NORTHWESTERN CLAY...MACON AND NORTHERN TROUSDALE COUNTIES
UNTIL 230 AM CST...

At 146 AM CST, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Hendersonville, Westmoreland, Red
Boiling Springs, Cottontown, Bethpage, Bugtussle, Oak Grove and
Bledsoe Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8575 3647 8570 3634 8657 3652 8662
      3664 8615
TIME...MOT...LOC 0746Z 255DEG 49KT 3646 8650

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 12:18 AM CSTSpecial Weather StatementOHXRobertson42 min
Dec 16, 12:57 AM CSTSpecial Weather StatementOHXMacon, Robertson, Sumner48 min
Dec 16, 1:04 AM CSTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more6 hr
Dec 16, 1:07 AM CSTSpecial Weather StatementOHXCheatham, Dickson, Houston38 min
Dec 16, 1:46 AM CSTSpecial Weather StatementOHXMacon, Sumner44 min
Dec 16, 1:50 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale and 1 more6 hr
Dec 16, 7:39 AM CSTFlash Flood WatchOHXCannon, Cheatham, Clay, Davidson, DeKalb, Dickson and 19 more12 hr
Dec 16, 10:29 AM CSTRiver Flood AdvisoryOHXCheatham16 hr
Dec 16, 10:49 AM CSTSpecial Weather StatementOHXHouston26 min
Dec 16, 11:23 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys3 hr
Dec 16, 1:18 PM CSTSpecial Weather StatementOHXCheatham, Robertson27 min
Dec 16, 1:46 PM CSTSpecial Weather StatementOHXSumner29 min
Dec 16, 2:23 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Montgomery, Robertson, Sumner3 hr
Dec 16, 3:40 PM CSTSpecial Weather StatementOHXLawrence35 min
Dec 16, 3:44 PM CSTFlash Flood WarningOHXMacon, Robertson, Sumner3 hr
Dec 16, 4:25 PM CSTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne35 min
Dec 16, 4:34 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne41 min
Dec 16, 5:15 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury45 min
Dec 16, 5:46 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall26 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.